Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 12, 2008, 7:53 PM CDT for Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2008, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 12, 2008, 11:46 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Osage County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 130058 FFWTOP KSC139-130500- /O.NEW.KTOP.FF.W.0020.080613T0053Z-080613T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 753 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS... * UNTIL MIDNIGHT CDT * AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE TO NEARLY THREE INCHES OF RAIN HAD FALLEN THIS EVENING...AND ADDITIONAL THUNDERSTORMS WILL CROSS THIS AREA LATER THIS EVENING. THIS RAIN HAS FALLEN OVER ALREADY SATURATED GROUNDS...AND THIS ALONG WITH ADDITIONAL RAINS WILL LIKELY CAUSE FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... BURLINGAME... CARBONDALE... OSAGE CITY... OVERBROOK... SCRANTON... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3875 9550 3850 9595 3887 9594 3886 9550 TIME...MOT...LOC 0053Z 180DEG 0KT 3875 9581 $$
1 follow-up statement
000 WGUS73 KTOP 130446 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1145 PM CDT THU JUN 12 2008 KSC139-130455- /O.CAN.KTOP.FF.W.0020.000000T0000Z-080613T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSAGE- 1145 PM CDT THU JUN 12 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN OSAGE COUNTY... AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. A FLASH FLOOD WARNING DOES STILL REMAIN IN EFFECT FOR SOUTHERN OSAGE COUNTY THROUGH 130 AM. RAINFALL JUST RECENTLY ENDED ACROSS SOUTHERN OSAGE COUNTY...AND THUS THE THREAT OF LOCALIZED FLASH FLOODING CONTINUES IN THESE AREAS. LAT...LON 3875 9550 3850 9595 3887 9594 3886 9550 TIME...MOT...LOC 0445Z 180DEG 0KT 3875 9581 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:10 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 4:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY PLEASANT HILL MO 410 PM CDT THU JUN 12 2008 .DISCUSSION... SEVERAL SHORT TERM CONCERNS FOR TONIGHT AND INTO FRIDAY. INITIALLY LATE THIS AFTERNOON...INSTABILITY FROM AFTERNOON HEATING WILL BE INTERACTING WITH A WEAK SURFACE BOUNDARY THAT EXTENDS FROM JUST NORTH OF KANSAS CITY TO NEAR TOPEKA...AND JUST NORTH OF WICHITA. MOISTURE HAS POOLED IN THE VICINITY OF THIS BOUNDARY WITH DEWPOINTS IN THE LOW 70S. EXPECT AFTERNOON CONVECTION TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY WITH A SLIGHT SOUTHWARD DRIFT OF THIS FRONT AIDED BY OUTFLOW FROM THE STORMS. TONIGHT...A SHORT WAVE WILL BE MOVING OUT OF WESTERN KANSAS WHICH SHOULD ENHANCE THE LLJ IN SOUTHERN KANSAS...WITH HEAVIER RAINFALL EXPECTED TO BE DEVELOPING JUST NORTH OF THE SURFACE BOUNDARY. SO MAIN AREA OF HEAVIER RAINFALL WILL BE DEPENDENT ON WHERE THIS FRONT CAN SETTLE THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND JUST NORTH OF WHERE THE SURFACE BOUNDARY IS EXPECTED TO BE...BUT IF THE LLJ IS STRONGER THAN ANTICIPATED OR THE FRONT DOES NOT PROGRESS VERY FAR TO THE SOUTH...AND CONVECTION WILL LIKELY BE FOCUSED FURTHER NORTH OVERNIGHT...AND THE FLOOD WATCH MAY NEED TO BE EXTENDED FURTHER NORTH TO INCLUDE THE TOPEKA AREA. WITH THE SHORT WAVE MOVING PAST BY FRIDAY MORNING...EXPECT THE HEAVIER CONVECTION TO BE MOVING OFF TO THE EAST...HOWEVER RESIDUAL RUN OFF MAY CAUSE FLOODING CONDITIONS TO EXIST THROUGH MIDDAY...SO WILL KEEP THE FLASH FLOOD WATCH POSTED THROUGH 18Z. AFTER THAT...BY SATURDAY MORNING...A WEAK AREA OF HIGH PRESSURE WILL BUILD IN...WITH THE SURFACE FRONT DRIVEN WELL SOUTH OF THE REGION. THIS SURFACE RIDGING SHOULD SHIFT EAST OF THE FORECAST AREA BY SATURDAY EVENING SETTING UP A RETURN FLOW. INCREASING MOISTURE RETURN ON SUNDAY MAY SET THE STAGE FOR THUNDERSTORMS ONCE AGAIN...AS WEAK UPPER WAVES BREAK OVER SOUTHWEST UPPER RIDGE. TIMING A BIT OF AN ISSUE...AS TIMING OF ANY WAVE THROUGH THIS RIDGE IS STILL UNCERTAIN. WILL TARGET SUNDAY NIGHT AS THE PRIME TIME...AS A SURFACE FRONT IS FORECASTED TO BE DROPPING INTO EASTERN KANSAS. IF THIS FRONT IS SLOWER THAN CURRENTLY ANTICIPATED...RAIN CHANCE ON MONDAY WILL HAVE TO BE INCREASED...SO SOMETHING TO BE WATCHED FOR FUTURE FORECASTS. BY TUESDAY...AS WESTERN UPPER RIDGE BUILDS...AND UPPER SHORT WAVE TROUGH MOVES EAST INTO THE EASTERN GREAT LAKES...SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. AREAS TO THE WEST OF THE SURFACE HIGH IN WESTERN KANSAS MAY SEE THUNDERSTORMS MID WEEK...WHICH MAY NUDGE CLOSER TO WESTERN PORTIONS OF THE FORECAST AREA BY THURSDAY AS THE SURFACE RIDGE AXIS SLIDES EAST OF THE MISSISSIPPI. FOR NOW WILL JUST PUT SLIGHT CHANCES IN WESTERN AREAS TO COVER THIS POSSIBILITY. PC && .AVIATION... /326 AM CDT THU JUN 12 2008/ OVC/BKN CONDITIONS WILL PERSIST THROUGH THE MAJORITY OF THE TAF FORECAST PERIOD WITH 4,000 TO 6,000 FT CEILINGS...LOWER NEAR CONVECTION. COLD FRONT WILL SLOWLY MOVE THROUGH TAF SITES WITH VARIABLE WINDS BECOMING NORTHERLY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. REFER TO SHORT TERM DISCUSSION FOR ADDITIONAL DETAILS. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM THURSDAY TO 1 PM FRIDAY FOR KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && PC
Hazardous weather outlook, Jun 12, 6:37 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 637 AM CDT THU JUN 12 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-131145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 637 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF A LINE FROM HIAWATHA TO MINNEAPOLIS. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 4 PM AND 2 AM. THE MAIN THREATS FROM THESE THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS. A SLOW MOVING COLD FRONT WILL MOVE ACROSS EASTERN KANSAS TODAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND AHEAD OF THE COLD FRONT BY LATE AFTERNOON. AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT. DUE TO FAVORABLE DEEP LAYER SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A LARGE CLUSTER OF THUNDERSTORMS BY LATE EVENING WHEN SOME LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORMS ARE THEN EXPECTED TO SLOWLY PUSH SOUTH OUT OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY AND SUNDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE IF AND WHERE SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BOUSTEAD
In the hours before
Local storm report, Jun 12, 7:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 4 S TOPEKA 38.99N 95.68W
06/12/2008 M77 MPH SHAWNEE KS ASOS
FORBES FIELD ASOS
&&
BNLocal storm report, Jun 12, 7:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 4 S TOPEKA 38.99N 95.68W
06/12/2008 M0.00 MPH SHAWNEE KS ASOS
PREVIOUS REPORT OF 77MPH FROM FORBES FIELD WAS INCORRECT.
THE AUTOMATED REPORT WAS FALSE.
&&
BNLocal storm report, Jun 12, 7:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLASH FLOOD TOPEKA 39.05N 95.68W
06/12/2008 SHAWNEE KS LAW ENFORCEMENT
AREA OF 21ST AND RANDOLPH BEING EVACUATED DUE TO THE
SHUNGANUNGA CREEK BEING OUT OF ITS BANKS.
&&
BNLocal storm report, Jun 12, 7:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM FLASH FLOOD TOPEKA 39.05N 95.68W
06/12/2008 SHAWNEE KS NWS EMPLOYEE
IN THE VICINITY OF 35TH AND CROCO...SHAWNEE HEIGHTS AREA.
SEVERAL ROADS IMPASSABLE DUE TO FLASH FLOODING.
&&
BNLocal storm report, Jun 12, 7:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 2 NW CLINTON LAKE 38.95N 95.40W
06/12/2008 E60 MPH DOUGLAS KS TRAINED SPOTTER
&&
GARGANLocal storm report, Jun 12, 7:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 8 N LAWRENCE 39.09N 95.24W
06/12/2008 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 12, 7:28 PM CDT | Tornado Warning | TOP | Osage | 20 min |
| Jun 12, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 43 min |
| Jun 12, 8:14 PM CDT | Flash Flood Warning | TOP | Douglas | 4 hr |
| Jun 12, 9:03 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 12, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 27 min |
| Jun 12, 9:29 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Osage | 4 hr |
| Jun 13, 8:01 AM CDT | River Flood Warning | TOP | Franklin, Osage | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.